Hail, Sherman
- When
- July 10, 3:55 PM MST
- Where
- Sherman County, 7.41 mi SSE of Caruso
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 39.230, -101.730
Report relayed via The Spotter Network.
Scattered intense thunderstorms produced produced a variety of severe weather they tracked toward the southeast during the late afternoon into the early evening hours. Hail over four inches in diameter, gusts to 70 mph and flash flooding resulted from the stronger storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Scattered intense thunderstorms produced produced a variety of severe weather they tracked toward the southeast during the late afternoon into the early evening hours. Hail over four inches in diameter, gusts to 70 mph and flash flooding resulted from the stronger storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 10, 1:00 PM MST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT SAT JUL 10 2010 .DISCUSSION... 200 PM MDT SAT JUL 10 2010 THUNDERSTORM COVERAGE WILL INCREASE THROUGH THE REST OF THE DAY AS A DISTURBANCE CURRENTLY MOVING OVER THE FRONT RANGE CONTINUES A SOUTHEAST MOVEMENT TOWARD OUR AREA. THESE STORMS ARE EXPECTED TO MERGE INTO A LARGE CLUSTER TONIGHT AS LOW LEVEL JET INTERACTS WITH A SFC TROUGH. IN ADDITION TO EXPECTATION OF SEVERE WEATHER LOCALLY HEAVY RAINFALL AND FLASH FLOODING POSSIBLE. FOR SUNDAY AREA UNDER SUBSIDENCE AHEAD OF THE NEXT DISTURBANCE WITHIN NORTHWEST FLOW THAT MOVES THROUGH SUNDAY NIGHT. ADJUSTED TIMING OF POPS FROM WEST TO EAST WITH OVERALL SLIGHT CHANCE MENTION. AFTERNOON TEMPERATURES IN THE LOW TO MID 90S. ON MONDAY ANOTHER WEAK DISTURBANCE MOVES THROUGH DURING THE AFTERNOON AND EVENING SUPPORTING CURRENT SLIGHT CHANCE THUNDERSTORM FORECAST. AFTERNOON TEMPERATURES UPPER 80S EAST...LOW TO MID 90S ACROSS FAR EASTERN COLORADO. TUESDAY LOOKING DRY AS UPPER FLOW BECOMES WESTERLY. 850 TEMPERATURES SUPPORTING TEMPERATURES OF 100+ ACROSS THE AREA WHILE 2M/MOS GUIDANCE NUMBERS AVERAGING A FEW DEGREES COOLER. PARTIAL MIXING AT 850 STILL SUPPORTS HIGHS AROUND 100. HAVE UPPED HIGHS INTO THE UPPER 90S/LOW 100S WITH THE POSSIBILITY THAT THESE MAY BE ON THE LOW SIDE. GFS/NAM HANDLING SFC PRESSURE/WIND FORECASTS DIFFERENTLY WHICH COULD IMPACT TEMPERATURE FORECAST. WEDNESDAY-SATURDAY...DEEP UPPER LOW JUST NORTH OF THE US BORDER MOVES EAST WEDNESDAY PUSHING A FRONT INTO/THROUGH THE AREA SUPPORTING A CHANCE FOR AFTERNOON/EVENING THUNDERSTORMS SLIGHTLY COOLER TEMPERATURES WITH READINGS IN THE MID 90S. FOR THURSDAY SFC WINDS VEER TO THE SOUTHEAST BEHIND THE DEPARTING SFC HIGH AS UPPER FLOW NEARLY ZONAL. 850 TEMPS WOULD SUPPORT HIGH TEMPERATURES IN THE LOW TO MID 80S...COOLER THAN THE MEX GUIDANCE WHICH IS SEVERAL DEGREES WARMER. USED HPC GUIDANCE AND KNOCKED A FEW DEGREES OFF AS A START. AFTERNOON/EVENING THUNDERSTORMS AGAIN POSSIBLE. FOR FRIDAY AND SATURDAY UPPER HIGH CENTER EXPECTED OVER THE FOUR CORNERS AREA WITH LIGHT STEERING FLOW OVER THE AREA. SFC WINDS BECOMING MORE SOUTHERLY WITH SLOWLY WARMING AFTERNOON TEMPERATURES...NEAR 90 FRIDAY AND LOW 90S SATURDAY. 07 && .AVIATION... 1140 AM MDT SAT JUL 10 2010 FOR 18Z TAFS...MAIN CONCERN FOR THE PERIOD WILL BE POTENTIAL FOR THUNDERSTORMS AS SHORT WAVE TROUGH/WEAK COLD FRONT WORK THERE WAY ACROSS THE AREA BTWN 22 AND 06Z. ALREADY SEEING SOME WEAK CONVECTION DEVELOP ALONG FRONT NEAR KLIC...WITH FRONT ITSELF EXTENDING BACK TOWARDS KOGA. WHILE THINK THERE WILL BE STORMS AROUND WHICH MAY DEVELOP INTO A MCS EARLY IN THE EVENING...LARGE SPREAD BETWEEN SHORT TERM AND HIGH RESOLUTION GUIDANCE KEEPS CONFIDENCE TOO LOW TO MENTION A PREVAILING TS IN EITHER TAF AT THIS TIME. JRM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1033 AM MDT SAT JUL 10 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111315- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1033 AM MDT SAT JUL 10 2010 /1133 AM CDT SAT JUL 10 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THE CHANCE FOR SEVERE THUNDERSTORMS WILL EXIST ACROSS THE ENTIRE AREA DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL TO AROUND GOLFBALL SIZE...DAMAGING WINDS AND LOCALLY HEAVY RAIN. STORMS ARE EXPECTED TO DEVELOP ALONG A TROUGH AXIS CENTERED ALONG A WAUNETA TO FLAGLER LINE AFTER 1 PM MDT (2 PM CDT) AND MOVE ACROSS THE ENTIRE AREA THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MORE STORMS WILL BE POSSIBLE ACROSS THE TRI-STATE AREA FROM SUNDAY NIGHT THROUGH MID WEEK. ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE ACROSS THE AREA ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. JRM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
335 PM MDT SAT JUL 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 10 WSW PALISADE 40.29N 101.28W
07/10/2010 E1.75 INCH HITCHCOCK NE TRAINED SPOTTER
SPOTTER ALSO ESTIMATES PEAK WIND GUST OF 50 MPH.
&&
FOLTZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT SAT JUL 10 2010
NEZ079-080-102245-
DUNDY-HITCHCOCK-
515 PM CDT SAT JUL 10 2010
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY AND HITCHCOCK COUNTIES IN SOUTHWEST
NEBRASKA...
AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MAX...MOVING NORTHEAST AT 35 MPH.
PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4009 10107 4004 10139 4025 10149 4035 10108
4035 10106
TIME...MOT...LOC 2214Z 246DEG 28KT 4016 10133
MENTZERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 424 PM MDT SAT JUL 10 2010 KSZ013-102300- SHERMAN- 424 PM MDT SAT JUL 10 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS... AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SEVERAL THUNDERSTORMS ACROSS SHERMAN COUNTY. ONE STORM WAS LOCATED 6 MILES SOUTH OF EDSON WHILE SANOTHER WAS 12 MILES NORTHWEST OF GOODLAND. STORMS WERE MOVING EAST AT 20 MPH. STORMS HAVE THE CAPABILITY OF PRODUCING PENNY SIZED HAIL AND WIND GUSTS TO 50 MPH. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3914 10201 3955 10203 3955 10141 3913 10139 TIME...MOT...LOC 2223Z 262DEG 16KT 3924 10151 MENTZER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT SAT JUL 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 6 SSE WRAY 40.00N 102.19W
07/10/2010 E0.88 INCH YUMA CO PUBLIC
DIME TO NICKEL SIZE HAIL COVERED THE GROUND.
&&
FOLTZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
436 PM MDT SAT JUL 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 5 NNW STRATTON NE 40.21N 101.28W
07/10/2010 M1.00 INCH HITCHCOCK NE TRAINED SPOTTER
QUARTER SIZED HAIL.
&&
HENDERSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
444 PM MDT SAT JUL 10 2010
KSZ027-041-102315-
GREELEY-WALLACE-
444 PM MDT SAT JUL 10 2010
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WALLACE AND GREELEY COUNTIES IN WEST CENTRAL
KANSAS...
AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 9 MILES SOUTH OF WESKAN...
MOVING EAST AT 20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3851 10205 3891 10204 3895 10148 3869 10151
3869 10157 3853 10157
TIME...MOT...LOC 2244Z 263DEG 16KT 3873 10196
MENTZERThe Goodland radar (KGLD), 15 km away, was scanning. The volume nearest the first event began at 22:54 UTC.
6 hail, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Report relayed via The Spotter Network.
Six to eight inch diameter tree limbs down.
Several power poles damaged along highway 27. An irrigation center pivot was also blown over with severe corn damage noted.
The roof of a home in Horace was damaged by thunderstorm winds.
The windshield of a law enforcement vehicle was shattered. Wind and hail also broke windows at Hayhook Cattle Feeders in the office, scale house and on several vehicles.
Numerous tree limbs down in Tribune with a few whole trees felled in the northeast part of town.
Also 2.30 inches of rain measured in 45 minutes.
Eight inches of water flowing over roads in town.
Water reported running over highway 117.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235803, 235804, 235805, 235806, 235807, 258330, 235809, 235810, 235811, 235813, 235812, 235814.